Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 698, NWS Norman, OK

August 12, 2003Jefferson County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2003, 5:49 PM CDT for Jefferson County, Oklahoma; Clay County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 5:49 PM CDT (22:49 UTC)
Expired
Aug 12, 2003, 6:25 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 105 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 122249
SVROKC
OKC067-TXC077-122325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHERN TEXAS
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 625 PM CDT

* AT 547 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES EAST OF SUGDEN...MOVING SOUTHWEST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BYERS...PETROLIA...
  RYAN...SUGDEN AND WAURIKA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.

LAT...LON 3403 9771 3428 9790 3403 9829 3368 9799
          3387 9798

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT TUE AUG 12 2003

WILL LET LATEST MESOANALYSIS OF RADAR/SATELLITE/RUC HELP DETERMINE
WHERE BEST TO INCLUDE LOW POPS FOR TONIGHT...HOWEVER BELIEVE
NORTHWEST OKLAHOMA WILL HAVE THE SMALLEST CHANCE WHILE SOUTHEAST
OKLAHOMA HAS THE HIGHEST CHANCE...BASED LARGELY ON TRACK OF
SHORTWAVE TROUGH OVER NE OKLAHOMA AT THIS TIME. MOST TSRA WILL OCCUR
LATE THIS AFTERNOON AND EARLY EVENING...BUT AS THE NIGHT
PROGRESSES...COULD SEE ADDITIONAL SHRA DEVELOP OVER SOUTHCENTRAL AND
SE OKLAHOMA AS MID LEVEL MOISTURE AND ASCENT INCREASE.

LATEST COMPUTER MODELS ARE MORE IN LINE WITH EACH OTHER WITH REGARD
TO TRACK OF MID/UPPER LOW AND SPATIAL PATTERN OF QPF. DEEPENING
MOISTURE IN THE MID LEVELS MAY CONTRIBUTE TO GREATER CLOUD COVER AND
DEVELOPMENT OF SCATTERED SHRA/ISOLATED TSRA FOR SOUTHERN AREAS BY
THE END OF THE DAY WEDNESDAY. LOW THEN CONTINUES WESTWARD WITH LOW
POPS CONTINUING OVER THE SOUTHWEST WEDNESDAY NIGHT AND THURSDAY.
POPS THEN DISAPPEAR FROM THE AREA BY EARLY SATURDAY AS TRACK OF LOW
TAKES IT COMPLETELY WEST OF THE AREA. LOW EVENTUALLY IS EXPECTED TO
BE PULLED NORTH OR NORTHEASTWARD AS THE MID LATITUDE WESTERLIES
INCREASE NEAR THE CANADIAN BORDER. EVEN IF LOW NEARS THE AREA BY
LATE IN THE WEEKEND OR EARLY NEXT WEEK...IT LIKELY WILL HAVE
WEAKENED CONSIDERABLY.

OKC   65   88   67   89  / 20   20   20   10
HBR   63   89   65   89  / 20   20   30   20
SPS   66   89   67   91  / 20   40   30   20
GAG   58   88   60   88  / 10   20   10   20
PNC   65   89   66   88  / 20   20    0    5
DUA   67   87   68   91  / 30   40   30   10

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 12, 12:01 PM CDT, 5 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF EASTERN AND SOUTH CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM RYAN...TO PAULS
VALLEY...TO CUSHING.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING.

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME BETTER ORGANIZED OVER
EXTREME EASTERN TEXAS THIS AFTERNOON...AND WILL BEGIN DRIFTING WEST
TOWARD THE BIG BEND AREA OF SOUTHWEST TEXAS TONIGHT AND WEDNESDAY. A
DISTURBANCE ROTATING AROUND THE NORTH SIDE OF THIS SYSTEM WILL MOVE
SOUTHWEST ACROSS OKLAHOMA THIS AFTERNOON. LOW LEVELS ARE A LITTLE
DRIER AND LESS HOT TODAY AS COMPARED TO RECENT DAYS...MAINLY DUE TO
NORTHEAST WINDS BRINGING A COOLER AIR MASS SLOWLY INTO THE AREA.
DAYTIME HEATING WILL DESTABILIZE THE LOWER LEVELS AGAIN THIS
AFTERNOON...BUT MAXIMUM INSTABILITY IS NOT EXPECTED TO BE AS GREAT
AS IT WAS ON MONDAY. RELATIVELY COOL MID LEVEL AIR...ASSOCIATED WITH
BOTH THE LOW OVER EAST TEXAS AND THE DISTURBANCE MOVING ACROSS
OKLAHOMA...WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON ACROSS
THE SLIGHT RISK AREA.

CLOUDS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE BY MID
TO LATE AFTERNOON...MAINLY ACROSS EASTERN AND SOUTH CENTRAL
OKLAHOMA. VERTICAL WIND SHEAR WILL BE STRONG AT UPPER LEVELS ACROSS
CENTRAL OKLAHOMA...DUE TO A STRONG NORTH TO NORTHEASTERLY FLOW AT
AROUND 60 MPH. BUT OTHERWISE...LOW AND MID LEVEL WIND SHEAR IS
EXPECTED TO BE RATHER WEAK THROUGH THIS EVENING. THESE CONDITIONS
FAVOR THE DEVELOPMENT OF RELATIVELY SHORT-LIVED PULSE-TYPE
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE BRIEFLY IN
THE SLIGHT RISK AREA...WITH LARGE HAIL THE MAIN CONCERN. STORMS WIL
LIKELY WEAKEN QUICKLY AFTER SUNSET...AS LOW LEVELS STABILIZE AGAIN
AND THE DISTURBANCE MOVING ACROSS OKLAHOMA PASSES TO THE SOUTHWEST
INTO CENTRAL TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24

In the hours before

Special weather statement, Aug 12, 3:06 PM CDT, 2 hours 43 minutes before
OKZ043-048-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE AUG 12 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND COAL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF WARDVILLE AT 306
PM CDT...MOVING SOUTH SOUTHWEST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ATOKA AND COAL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:26 PM CDTSevere Thunderstorm WarningOUNBryan49 min
Aug 12, 6:24 PM CDTSevere Thunderstorm WarningOUNClay51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.